The FDA has announced that manufacturers of products with acetaminophen will carry warnings on labels of the potential risk of serious skin reactions. Acetaminophen is found in Tylenol, Vicodin and some over-the-counter medications.
This popular pain reliever may cause rare skin complications such as Stevens-Johnson Syndrome (SJS) and toxic epidermal necrosis (TEN). SJS produces small, reddish or purplish blisters that form along with thickened patches of skin. This condition is an inflammatory condition triggered by an allergic reaction. The symptoms of TEN are similar to SJS, but TEN is more severe and cause the skin to peel in sheets. The skin can have raw patches which can become easily infected (Jaslow, 2013).
Both of these reactions may require hospitalization. The reaction may start with flu-like symptoms, followed by a rash and blistering. With TEN the skin may peel without blistering and can spread to the eyes, mouth, throat or other mucus membranes.
Some individuals may experience a milder reaction from acetaminophen called acute generalized exanthematosus pustulosis (AGEP) which is characterized by fever, rash and pustules that may appear around main body folds and upper trunk. The symptoms may be resolved within two weeks after stopping the medication (Medscape).
Reactions may occur within hours or two days following taking the medication. If a person has taken acetaminophen for the first time, a reaction may occur one month after stopping the medication. At present there is no way to know who may suffer a reaction and even if you have taken the medication previously without any reaction, a person could still develop problems later (Jaslow, 2013).
To read more on this article and case studies, click on the following link:
Jalow, R. (2013). CBS News, “FDA wants warnings on acetaminophen over rare risk for serious skin reaction”. Retrieved August 2, 2013, from: